My Left Hand

Last week I sat in my appointment with the Medically Trained People and when I was asked the question “how is the neuropathy?”, I responded with “it’s nothing, nothing like before, in fact, I do not need to discuss it with you, so it is not an issue right now“.

Now, I do not mean to speak ill of the people I love, but I am a fool. A big old plonker. I tempted fate and now fate is holding my left arm hostage.

For those of you wondering what the heck ‘neuropathy’ is and what it means for me, then wonder no more… https://ejbones.wordpress.com/2012/11/19/cillit-bang/ I was preoccupied with this particular side effect for quite a while and somehow, I get the feeling, that I will begin to dwell on it once again. Do you know how I know this? It’s because I have a left arm.

For the last week, I have been constantly aware of the fact that I have a left arm. Intermittently, I am aware that I have extremities on the left hand side of my body, but it is the arm and hand bearing the brunt of the Velcade madness. If one is lucky, they have a complete set of limbs, but I bet during the course of a normal day, you do not think about your limbs. They are just there and they do their job. Velcade makes me know that I have limbs. In everything I do and everywhere I go, I am accompanied by them and a growing sense that I want to rip them off. Obviously, I will not rip them off; My Myeloma is enough to contend with at the moment thank you.

One Medically Trained Person told me that the side effects from the Velcade would be eased by the Thalidomide. This pleased me. However, since then, two Medically Trained People have told me that the Thalidomide enhances the side effects and thus it is super duper important that I report any changes to them. So… Helpful. They all agreed that the symptoms will get progressively worse the more injections I have, so I have concluded that… Hang on, my left arm just wanted to say “hello”… where was I? Yes, I have concluded that I will monitor the side effects like I did on PADIMAC. My dose was reduced after three cycles on PADIMAC, I wonder whether I will be able to make it to the end of my second cycle before that happens now. Worst case scenario is that I have to start a new treatment, if the neuropathy becomes unbearable. We, by we, I mean my arm and me, do not want that to happen.

I know my side effects are not that bad when compared to what other people experience. I can still do up my buttons and I do not have constant tingling in my fingers and toes. What I have is, dead arm. If it is not dead, my arm is morbidly obese weighing in at 100lbs and it is a chore carting that imaginary weight around with me everyday. My arm is also fond of the dull ache, correct, constant dull ache. I have a left arm. When I am sitting still or lying down all I am aware of is my arm. Arm, arm, arm, I have an arm, it is on the left hand side of my body, arm, arm, arm. Whilst I may not have constant pins and needles, it is very easy for me to get them. If I hold my phone the wrong way in bed, then that’s it. Needles and pins, pins and needles. I have an arm and it wants to wake me up.

Time will tell… I have managed it before and I will manage it again. In the meantime, my arm and me wish you well.

EJB x

Advertisements
Tagged , , , , , , , , ,

4 thoughts on “My Left Hand

  1. NotDownOrOut says:

    Your posting captures for me the feelings engendered by so many chronic treatment side-effects–the 800 lb. elephant in the room, the thing you have to keep slapping up on the scale so you can say “yes, still a lighter burden than cancer,” the thing that weighs you down every step of the way, another part of yourself that you wish you could excise, and so on. Thanks for capturing so well what we sometimes ignore. Much sympathy for your burdens in this healing process! I wish you better days ahead.

  2. Beth says:

    Is it possible there’s another cause for the neuropathy in the arm? It doesn’t sound typical of the type of PN experienced by those of us who’ve had the neurotoxic drugs like thal and velcade. Usually it’s experienced in both hands/feet. I hope you’ll have it checked ASAP.

    • ejbones says:

      Thanks Beth. It is the same sort of pain I experienced when I was last on velcade, it went away when I stopped taking velcade, and reduced when I had my dose lowered, and now it has come back. Thus, I am fairly certain it is caused by the velcade. I know that the side effects are predominately felt in the hands and feet, but I have to complete two questionnaires/algorithms every week at the clinic which covers a whole load of neuropathic symptoms. I guess everybody experiences it differently. Though I am no stranger to the pins and needles either.

  3. Are you certain it is a repeat of the Velcade? It is truly important to report situations, especially if the arm feels cold… this means it is not getting circulation and could be more than just ‘nerves.’ Intending you are getting the answers you need on this, and that you are getting relief as well…. hugs to you, brave one.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: